Illinois, 2006

Hail and Damaging Winds in Illinois, May 24, 2006

May 24, 2006 · NWS DVN · 10 events in 4 counties and zones

Daytime heating combined with an upper level disturbance and initiated scattered thunderstorms in a moist atmosphere. Two storms pulsed severe and produced marginally severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$4,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Daytime heating combined with an upper level disturbance and initiated scattered thunderstorms in a moist atmosphere. Two storms pulsed severe and produced marginally severe hail and winds. By late afternoon additional thunderstorms developed ahead of a cold front moving through eastern Iowa and northern Illinois. Two additional storms pulsed severe and produced marginally severe hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 11:38 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 24, 11:38 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT WED MAY 24 2006

.SYNOPSIS...
A DRY SLOT IS MOVING EAST THROUGH WESTERN IOWA EARLY THIS AFTERNOON.
THIS IS APPROACHING AREAS THAT HAVE WARMED INTO THE MID 80S...AND
HAVE DEWPOINTS IN THE UPPER 60S TO AROUND 70 OVER EASTERN IOWA.
CONVECTION IS EXPECTED TO FORM QUICKLY FROM MID TO LATE
AFTERNOON...AND SHOULD BE SEVERE RAPIDLY AFTER FORMING. SUPERCELLS
SHOULD FORM INTO A SQUALL LINE AND MOVE EAST ACROSS THE AREA LATE
THIS AFTERNOON AND THIS EVENING.  ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY EARLY IN THE SUPERCELL STORMS...AND AGAIN WITH
BOWING SEGMENTS IN THE SQUALL LINE.

&&

.SHORT TERM...TONIGHT THROUGH AND THURSDAY...
THUNDERSTORMS WILL END FROM WEST TO EAST BY MID EVENING...AS WINDS
TURN TO THE WEST.  TOMORROW...THE UPPER LOW WILL SWEEP
SOUTHEAST...AND BRING SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO
THE AREA.  DUE TO HIGH DEWPOINTS IN THE UPPER 50S TO LOWER
60S...SOME OF THESE THUNDERSTORMS COULD PRODUCE ISOLATED HEAVY
RAINS.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
DUE TO THE SEVERE WEATHER THREAT IN THE SHORT TERM...NO CHANGES HAVE
BEEN MADE THE FORECAST DAYS 3 THROUGH 7. ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...TORNADO WATCH TIL 01Z FOR HANCOCK AND MCDONOUGH.
MO...TORNADO WATCH TIL 01Z FOR NORTHEAST MISSOURI.

&&

ERVIN
Hazardous weather outlook, May 24, 8:50 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CDT WED MAY 24 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
950 AM CDT WED MAY 24 2006

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
AREA THIS AFTERNOON...AND CONTINUE THROUGH MID EVENING AS A COLD
FRONT SWEEPS THROUGH THE REGION.  WE EXPECT MOSTLY SUNNY SKIES THIS
MORNING AND EARLY AFTERNOON...WITH TEMPERATURES WARMING QUICKLY INTO
THE MID 80S. MOISTURE INCREASING AHEAD OF THE FRONT INDICATED BY
DEWPOINTS CLIMBING INTO THE MID AND UPPER 60S... COMBINED WITH
HEATING WILL FUEL SEVERE THUNDERSTORMS BY MID AFTERNOON. INITIAL
STORM DEVELOPMENT IS EXCEPTED TO OCCUR IN EASTERN IOWA AND NORTHEAST
MISSOURI BY MID AFTERNOON GENERALLY FROM SOUTHWEST OF DUBUQUE...TO
IOWA CITY...AND TO WEST OF MEMPHIS MISSOURI. THESE FIRST STORMS MAY
BE SUPER CELLULAR IN NATURE...AND EVOLVE INTO A SUBSTANTIAL SQUALL
LINE THAT WILL MOVE EAST AND IMPACT THE REST OF THE AREA THROUGH
LATE AFTERNOON AND EVENING. THE STORMS SHOULD EXIT THE FORECAST AREA
AFTER 9 PM.

IF TEMPERATURES WARM INTO THE MID 80S...CURRENT INDICATIONS SUGGEST
THAT SOME OF THE STORMS MAY BE ABLE TO PRODUCE DAMAGING STRAIGHT LINE
WINDS OF 60 TO 80 MPH WITH POTENTIALLY ISOLATED SPEEDS EVEN HIGHER
THAN 80 MPH. HAIL UP TO THE SIZE OF GOLF BALLS WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS. ISOLATED...SHORT LIVED TORNADOES MAY OCCUR
ALONG THE FRONT...OR OTHER TYPE OF BOUNDARIES THAT MAY FORM ACROSS
THE AREA. IF SURFACE WINDS ARE STRONG AND REMAIN SOUTHEASTERLY AHEAD
OF THE FRONT...STRONGER AND LONGER LIVED TORNADOES WOULD BE POSSIBLE.
A SECONDARY THREAT WILL BE IN THE FORM OF LOCALLY HEAVY RAINFALL OF
AN INCH OR TWO BY THURSDAY MORNING IN AREAS THAT RECEIVE REPEATED
THUNDERSTORM ACTIVITY.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA FOR A
MODERATE RISK OF SEVERE WEATHER TODAY AND TONIGHT. STAY TUNED FOR
FURTHER UPDATES AND POSSIBLE WATCHES AND WARNINGS. A CONFERENCE CALL
FOR EMERGENCY MANAGERS AND COUNTY OFFICIALS WILL BE CONDUCTED AT
NOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOOKING AHEAD AT MEMORIAL DAY WEEKEND...VERY WARM TEMPERATURES IN
THE MID TO UPPER 80S WILL BUILD ACROSS THE REGION. THERE IS ALSO A
CHANCE OF STRONG THUNDERSTORM COMPLEXES TO DEVELOP AND MOVE ALONG
THE NORTHERN EDGE OF THIS WARM DOME OF AIR ACROSS THE NORTHERN
PLAINS...PORTIONS OF MINNESOTA AND NORTHERN IOWA. LATEST THINKING IS
OUR AREA WOULD BE AT RISK OF BEING IMPACTED BY SOME OF THIS
THUNDERSTORM ACTIVITY LATE FRIDAY NIGHT...AND AGAIN ON SATURDAY.
STAY TUNED FOR FURTHER FORECASTS AND UPDATES CONCERNING THUNDERSTORM
POTENTIAL FOR THE UPCOMING HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING ACROSS
THE ENTIRE AREA.

KUHL/ERVIN

The radar

The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McDonough

When
May 24, 1:50 PM CST
Where
McDonough County, 1 mi S of Macomb
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -90.667

pea to penny size hail

Hail, Bureau

When
May 24, 2:17 PM CST to 2:27 PM CST
Where
Bureau County, Princeton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -89.467

A spotter reported mainly pea size hail with a few dime size stones.

Hail, McDonough

When
May 24, 2:19 PM CST
Where
McDonough County, 5 mi NNE of Macomb
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -90.633

Thunderstorm Wind, McDonough

When
May 24, 2:20 PM CST
Where
McDonough County, Macomb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -90.667

numerous reports of trees down on the east side of Macomb from law enforcement.

Hail, McDonough

When
May 24, 2:20 PM CST
Where
McDonough County, Macomb
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -90.667

penny to nickel size hail

Hail, Putnam

When
May 24, 2:58 PM CST
Where
Putnam County, 4 mi SW of Mc Nabb
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.150, -89.267

A spotter reported dime size hail.

Hail, Putnam

When
May 24, 3:00 PM CST
Where
Putnam County, 1 mi W of Mc Nabb
Measured
0.75 in hail
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -89.233

2 minute duration

Hail, Whiteside

When
May 24, 6:00 PM CST
Where
Whiteside County, 1 mi SE of Morrison
Measured
0.75 in hail
Crop damage
$1,000
Reported by
STORM CHASER
Coordinates
41.800, -89.950

Thunderstorm Wind, Whiteside

When
May 24, 6:00 PM CST
Where
Whiteside County, 1 mi SE of Morrison
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
STORM CHASER
Coordinates
41.800, -89.950

Estimated 60 mph winds

Hail, Bureau

When
May 24, 7:00 PM CST
Where
Bureau County, 2 mi SE of Manlius
Measured
0.75 in hail
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.433, -89.633

about a 4 minute duration.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512547, 5512554, 5512556, 5512548, 5512549, 5512555, 5512550, 5512551, 5512552, 5512553.